Alert archive / North Dakota / Special Weather Statements in 2017

Special Weather Statement, NWS Grand Forks, ND

July 20, 2017Benson County, North Dakota

NWS Grand Forks, ND issued this special weather statement at Jul 20, 2017, 5:42 AM CDT for Benson County, North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2017, 5:42 AM CDT (10:42 UTC)
Expired
Jul 20, 2017, 6:15 AM CDT
In force
33 min
Issued by
NWS Grand Forks, ND

County Benson County, ND

The radar

The Minot AFB radar (KMBX), 97 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

504 
WWUS83 KFGF 201042
SPSFGF

Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
542 AM CDT THU JUL 20 2017
 
NDZ014-201115-
Benson ND-
542 AM CDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENSON COUNTY UNTIL
615 AM CDT...

At 541 AM CDT, Doppler radar was tracking a strong thunderstorm over
Fillmore, or 43 miles west of Devils Lake, moving southeast at 40
mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Maddock around 610 AM CDT. 
  Flora around 615 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4815 9985 4820 9983 4806 9924 4785 9946
      4785 9948 4811 9985
TIME...MOT...LOC 1041Z 304DEG 33KT 4816 9981 

$$

TG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 20, 3:00 AM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 20, 3:00 AM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
300 AM CDT Thu Jul 20 2017

.SHORT TERM...(Today and tonight)
Issued at 300 AM CDT Thu Jul 20 2017

Weak mid-level frontogenesis combined with instability/steep lapse
rates at the level of forcing enough to produce showers/thunder
near Minot. Anticipate this forcing into the Devils Lake Basin
during the early morning hours with showers and isolated thunder
possible.

Given yesterday's rain along with light winds, patchy fog
possible across a portion of the region during the early morning
hours.

High pressure will propagate across the region today advecting in
a stable airmass (light winds and mostly sunny sky with
temperatures in the 80s).

Return flow commences tonight. Most guidance signals an upper
level wave to induce mid-level frontogenesis/warm air advection
near the International border with thunderstorms possible during
the overnight hours. MUCAPE is weak, but deep layer shear is
strong...could be marginally severe storms.

.LONG TERM...(Friday through Wednesday)
Issued at 300 AM CDT Thu Jul 20 2017

Friday-Saturday...Guidance is all over the place regarding
convective details during this timeframe. Convective parameters
will be in place to support severe storm potential. Of course,
much of the severe potential is dependent on heating and
timing/location of embedded shortwaves. Most likely scenario at
this point is for isolated severe storms Friday afternoon/evening,
and then an organized MCS just ahead of an upper low approaching
the region from Canada moving into the forecast area after dark.

The upper low passes just northeast of the region on Saturday,
with weaker showers/thunder possible across northwest Minnesota.
Saturday should be a cooler and breezy day (increased winds around
5 knots over the model blend west of the valley Saturday
afternoon).

Sunday-Wednesday...For Sunday, the Euro still hints at late
showers exiting northwest Minnesota early in the morning, but the
other model solutions generally agree that Sunday will be dry with
some sunshine as high pressure builds in from the north. With
northerly flow setting up in lower levels and aloft, Sunday looks
to be mild with highs in the 70s. For Monday return flow develops
behind the high, still yielding another dry and warm summer day.

For the middle of next week, the Euro/GFS solutions are still in
pretty good agreement regarding a frontal/upper trough passage in
the Tuesday/Tuesday night timeframe. This would bring chances for
showers and thunderstorms across the area during this period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1132 PM CDT Wed Jul 19 2017

Did not make much change from the 00Z set of TAFs. Overall winds
look to remain on the lighter side. Convective chances may spring
up around KDVL Thursday evening, but confidence too low to mention
anything yet. With some convection possible over western ND, did
mention some mid level ceilings at KDVL in the evening as a
starting point.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...TG
LONG TERM...TG/BP
AVIATION...Godon
Hazardous weather outlook, Jul 20, 3:38 AM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
338 AM CDT Thu Jul 20 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-211200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh County-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County-
338 AM CDT Thu Jul 20 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms are possible late tonight near the International
border. The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible Friday into early Saturday,
although exact details are still uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Friday into early Saturday.

NDZ006-007-014-015-024-211200-
Towner-Cavalier-Benson-Ramsey-Eddy-
338 AM CDT Thu Jul 20 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms are possible after dark, some of which may be
marginally severe. Hail near one inch in diameter (size of
quarters) and wind gusts up to 60 mph will be the main impacts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible Friday into early Saturday,
although exact details are still uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Friday into early Saturday.

TG

In the hours before

Special weather statement, Jul 20, 5:42 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
542 AM CDT THU JUL 20 2017

NDZ014-201115-
Benson ND-
542 AM CDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENSON COUNTY UNTIL
615 AM CDT...

At 541 AM CDT, Doppler radar was tracking a strong thunderstorm over
Fillmore, or 43 miles west of Devils Lake, moving southeast at 40
mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Maddock around 610 AM CDT.
  Flora around 615 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4815 9985 4820 9983 4806 9924 4785 9946
      4785 9948 4811 9985
TIME...MOT...LOC 1041Z 304DEG 33KT 4816 9981

TG

Nearby

Special Weather Statements in North Dakota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.